Alert archive / South Dakota / Tornado Warnings in 2022
Tornado Warning 32, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 5, 2022, 11:57 AM CDT for Hand County, Hyde County, Sully County, South Dakota. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2022, 11:57 AM CDT (16:57 UTC)
- Expired
- Jul 5, 2022, 12:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Hand County, SD, Hyde County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 12:10 PM CDT | HAIL 1.75 | 5 N Highmore, SD | ALSO HAD 60 MPH WINDS. |
| Jul 5, 12:15 PM CDT | TSTM WND DMG | Highmore, SD | ROOF BLOWN OFF HOME. |
| Jul 5, 12:15 PM CDT | TSTM WND GST 78 | 1 Nw Highmore, SD | SD MESONET STATION HIHS2. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 9:37 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
653
WFUS53 KABR 051657
TORABR
SDC059-069-119-051730-
/O.NEW.KABR.TO.W.0032.220705T1657Z-220705T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
1157 AM CDT Tue Jul 5 2022
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northwestern Hand County in central South Dakota...
East central Sully County in central South Dakota...
Central Hyde County in central South Dakota...
* Until 1230 PM CDT.
* At 1156 AM CDT, a severe thunderstorm capable of producing a
tornado was located 8 miles north of Holabird, or 13 miles
northwest of Highmore, moving southeast at 30 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Highmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4463 9976 4475 9968 4466 9924 4444 9943
TIME...MOT...LOC 1656Z 295DEG 26KT 4465 9963
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
SRF1 follow-up statement
387
WWUS53 KABR 051708
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1208 PM CDT Tue Jul 5 2022
SDC119-051718-
/O.CAN.KABR.TO.W.0032.000000T0000Z-220705T1730Z/
Sully SD-
1208 PM CDT Tue Jul 5 2022
...THE TORNADO WARNING FOR EAST CENTRAL SULLY COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
central South Dakota.
LAT...LON 4459 9965 4472 9954 4466 9924 4444 9943
TIME...MOT...LOC 1708Z 294DEG 28KT 4460 9949
$$
SDC059-069-051730-
/O.CON.KABR.TO.W.0032.000000T0000Z-220705T1730Z/
Hand SD-Hyde SD-
1208 PM CDT Tue Jul 5 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHWESTERN HAND AND CENTRAL HYDE COUNTIES...
At 1208 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Highmore, moving southeast at 30 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Highmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4459 9965 4472 9954 4466 9924 4444 9943
TIME...MOT...LOC 1708Z 294DEG 28KT 4460 9949
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
SRFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 5, 9:58 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 5, 9:58 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 958 AM CDT Tue Jul 5 2022 .UPDATE... Issued at 947 AM CDT Tue Jul 5 2022 A line of strong to severe thunderstorms,associated with an MCS, from Corson through Dewey counties are continuing to push east this morning. These have a history of producing strong wind gusts, hail, and brief heavy downpours. These storms are pushing east and will move into north and central SD through the morning and afternoon. The main question is if these storms will be able to hold their severe potental as they move further east. We have a very moist low levels, steep lapse rates, and lots of instability to work with but there is still a cap across parts of eastern SD. That should be breaking later on this afternoon as more showers and thunderstorms are expected through the area as well as a continuing severe weather threat. && .SHORT TERM...(Today through Wednesday Afternoon) Issued at 251 AM CDT Tue Jul 5 2022 A mess of weak forcing mechanisms will lead to another couple days of continued chances for showers and thunderstorms. Low pressure sits over the WY/NE border today with a warm front draped near the SD/NE border. North of that sfc boundary, it becomes more difficult to pinpoint any particular area for thunderstorms to develop. There will be a wealth of shortwave energy around, but each model is just a bit different with timing and placement. Weak low pressure tracks west to east through ND and south central SD late tonight. These are all potential areas of development. Given all of the boundaries, bulk shear will be ample today at 40 to 55kts. There is some capping given the warm air aloft under the upper ridge, but the NAM has that breaking this afternoon, especially in the north. While CAPE will still be abundant on Wednesday, shear will diminish...though 30 kts in the afternoon may still be enough to support an isolated severe storm. For initialization, three CAMS still roll through some thunderstorms across the north this morning. The HRRR has backed off on storms until this evening. In other words, confidence is low in timing and placement. Warm and humid conditions will persist through Wednesday. Will need to watch storm movement, if and when they do develop, as any additional heavy rain could prove problematic given antecedent conditions. .LONG TERM...(Wednesday Evening through Monday) Issued at 251 AM CDT Tue Jul 5 2022 For the long term period, the upper level ridge pattern continues. However, around Friday the amplitude starts to decrease and by Saturday, the axis has flattened quite a bit. On Sunday, the ridge intensifies again. Sunday overnight the ridge starts to move out of the area. The EC and GFS show a short lived trough making its way across the region during the day Monday into Monday night. Moisture in the mid levels continues to come and go throughout the period. At the low levels, continuous abundant moisture continues through Friday night, after this, moisture levels rise and fall diurnally through the end of the period. Temperatures look to be around normal but with moisture levels, it will feel warmer. The next chance of showers and storms is early Thursday morning. These storms are not expected to be severe at this time. Chances for evening and overnight showers and storms continue through the end of the period. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 629 AM CDT Tue Jul 5 2022 Terminals KABR,KATY,KPIR,KMBG Generally, VFR conditions are expected to prevail through this evening. However, some vsby reductions are possible in heavier thunderstorms. Thunderstorms will move near KMBG this morning with KABR and KPIR possibly seeing storms this afternoon. However, confidence is low in exact timing and placement of storms later today. Patchy fog and/or stratus is possible Wednesday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...MMM SHORT TERM...Wise LONG TERM...KK AVIATION...Wise
Hazardous weather outlook, Jul 5, 3:04 AM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 304 AM CDT Tue Jul 5 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060815- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 304 AM CDT Tue Jul 5 2022 /204 AM MDT Tue Jul 5 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms expected across the area today and tonight. Some of the storms may be strong to severe with strong gust winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms will continue through the rest of the week. Some of the storms on Wednesday and Thursday could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today.
In the hours before
Local storm report, Jul 5, 11:18 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1118 AM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM TSTM WND GST 3 SSW WHITLOCKS BAY REC 45.01N 100.29W
07/05/2022 M71 MPH POTTER SD MESONET
MESONET STATION 157 FOREST CITY (SDDOT).
&&
KSLocal storm report, Jul 5, 11:30 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM TSTM WND GST 4 N AGAR 44.90N 100.08W
07/05/2022 M75 MPH POTTER SD MESONET
MESONET STATION 212 AGAR (SDDOT).
&&
KSLocal storm report, Jul 5, 11:32 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1132 AM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST 9 ENE MISSION RIDGE 44.74N 100.62W
07/05/2022 E66 MPH SULLY SD PUBLIC
PERSONAL WEATHER STATION.
&&
KSLocal storm report, Jul 5, 11:35 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 AM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM TSTM WND GST 4 N AGAR 44.90N 100.08W
07/05/2022 M91 MPH POTTER SD MESONET
MESONET STATION 212 AGAR (SDDOT).
&&
KSLocal storm report, Jul 5, 11:42 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 AM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND GST 1 WSW OVERLOOK REC AREA 44.45N 100.40W
07/05/2022 E60 MPH STANLEY SD NWS EMPLOYEE
OCCURRED AT OAHE DAM.
&&
JRSLocal storm report, Jul 5, 11:47 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1147 AM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND GST 7 ENE ONIDA 44.74N 99.93W
07/05/2022 M77 MPH SULLY SD TRAINED SPOTTER
PERSONAL WEATHER STATION.
&&
KSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:43 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 62 min |
| Jul 5, 8:33 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 57 min |
| Jul 5, 8:46 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 44 min |
| Jul 5, 9:14 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 46 min |
| Jul 5, 9:41 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Potter, Walworth | 64 min |
| Jul 5, 10:42 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Edmunds, Potter, Stanley, Sully, Walworth | 63 min |
| Jul 5, 11:12 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 48 min |
| Jul 5, 11:26 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more | 64 min |
| Jul 5, 11:47 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more | 43 min |
| Jul 5, 12:12 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter, Spink | 63 min |
| Jul 5, 12:21 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman | 69 min |
| Jul 5, 12:34 PM CDT | Tornado Warning | ABR | Hand | 26 min |
| Jul 5, 1:06 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 54 min |
| Jul 5, 1:10 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 35 min |
| Jul 5, 1:29 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 25 min |
| Jul 5, 1:57 PM CDT | Wind Advisory | ABR | Brown, Buffalo, Dewey, Faulk, Hand, Hughes and 8 more | 2 hr |
Nearby
Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.